Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 211, NWS Lincoln, IL

August 8, 2011Marshall County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 8, 2011, 5:23 PM CDT for Marshall County, Stark County, Illinois. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2011, 5:23 PM CDT (22:23 UTC)
Expired
Aug 8, 2011, 6:30 PM CDT
In force
67 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Marshall County, IL, Stark County, IL

The radar

The Quad Cities radar (KDVN), 100 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 5:48 PM CDTTSTM WND GST 604 W Henry, ILESTIMATED 60 MPH WIND GUST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

149 
WUUS53 KILX 082223
SVRILX
ILC123-175-082330-
/O.NEW.KILX.SV.W.0211.110808T2223Z-110808T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
523 PM CDT MON AUG 8 2011

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN CENTRAL ILLINOIS...
  NORTHEASTERN STARK COUNTY IN NORTH CENTRAL ILLINOIS...

* UNTIL 630 PM CDT.

* AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ELMIRA...OR NEAR KEWANEE...
  AND MOVING SOUTHEAST AT 45 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY
  THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  LACON...WYOMING...CASTLETON...BRADFORD...CAMP GROVE...SPARLAND...
  HENRY...VARNA...TOLUCA...WENONA...LAWN RIDGE...HOPEWELL...LAKE
  WILDWOOD...LA ROSE AND PATTONSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4124 8972 4121 8963 4115 8963 4115 8933
      4111 8934 4110 8932 4111 8905 4093 8904
      4092 8947 4097 8945 4097 8964 4112 8997
      4114 8998 4116 8997 4116 8987 4124 8986
TIME...MOT...LOC 2223Z 297DEG 38KT 4117 8981
WIND...HAIL 60MPH 0.88IN

$$

BAK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:48 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 8, 2:48 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
248 PM CDT MON AUG 8 2011

.DISCUSSION...
ISSUED 230 PM CDT MON AUG 8 2011

OPERATIONAL MODELS IN GENERALLY GOOD AGREEMENT THROUGH FORECAST
PERIOD LEADING TO ABOVE AVERAGE FORECAST CONFIDENCE.

SHORT TERM...TONIGHT THROUGH TUESDAY

WEAK TROUGH AXIS EXTENDING FROM NEAR MOLINE TO TERRE HAUTE IS
SERVING AS THE PRIMARY FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT
ACROSS CENTRAL ILLINOIS THIS AFTERNOON. MID-LEVEL SHORT-WAVE EVIDENT
ON WATER VAPOR IMAGERY OVER EASTERN IOWA IS ENHANCING COVERAGE OF
STORMS ACROSS NORTHWEST ILLINOIS. 12Z NAM SEEMS TO HAVE A DECENT
HANDLE ON THE SITUATION...SO WILL TREND TOWARD ITS SOLUTION IN THE
IMMEDIATE SHORT-TERM.  AS SUCH...EXPECT BOUNDARY TO GRADUALLY SHIFT
N/NE INTO NORTHERN ILLINOIS OVER THE NEXT FEW HOURS. WILL CARRY
CHANCE POPS ACROSS THE BOARD THROUGH THE EVENING...WITH THE HIGHEST
CHANCES ALONG/NORTHEAST OF THE I-74 CORRIDOR. ONCE THE TROUGH EXITS
THE REGION AND DAYTIME INSTABILITY WANES...SHOWERS/STORMS WILL
DISSIPATE...LEAVING BEHIND MOSTLY DRY CONDITIONS AFTER MIDNIGHT.
NAM/GFS/ECMWF ALL AGREE THAT OVERNIGHT MCS ACTIVITY WILL REMAIN WELL
TO THE S/SW OF CENTRAL ILLINOIS...PRIMARILY IN A CORRIDOR FROM
SOUTHERN KANSAS E/SE INTO ARKANSAS.

GFS/NAM DEPICT SECONDARY WAVE ROTATING AROUND JAMES BAY LOW DURING
THE DAY TUESDAY. ALTHOUGH...BULK OF MOISTURE WILL BE SHUNTED EAST
WITH THE INITIAL SYSTEM TONIGHT. THERE MAY REMAIN ENOUGH RESIDUAL
MOISTURE TO PRODUCE A FEW THUNDERSTORMS GIVEN THE COOLER MID-LEVEL
TEMPS AND RESULTANT LAPSE RATES. BUFR SOUNDINGS SUGGEST CAPE OVER
1000 J/KG NRN FORECAST AREA. WILL RETAIN A SLIGHT CHANCE POP.

BARNES/BARKER

LONG TERM...TUESDAY NIGHT THROUGH MONDAY

HIGH PRESSURE BUILDS IN AT THE SURFACE TUESDAY NIGHT INTO
THURSDAY. SOME CLOUDS WILL STILL BE LIKELY GIVEN THE WEAK CYCLONIC
CURVATURE TO THE MID-LEVEL FLOW...BUT WITH DEW POINTS EXPECTED TO
DROP INTO THE 50S AND LIGHT WINDS...OVERNIGHT LOWS SHOULD RANGE
FROM THE UPPER 50S TO LOWER 60S. TEMPS AT 850 MB ARE EXPECTED TO
FALL TO NEAR 10C. THE AFTERNOON CUMULUS SHOULD ALSO HELP TO KEEP
THE DAYTIME HIGHS FROM REACHING NEAR SEASONAL NORMALS WITH SOME
HIGHS REMAINING IN THE 70S IN THE NORTHERN PORTION OF THE FORECAST
AREA WEDNESDAY AND THURSDAY.

NEXT SYSTEM IS PROGGED TO BEGIN TO IMPACT ILLINOIS THURSDAY NIGHT
WITH INCREASING CLOUDINESS AND THEN SCATTERED THUNDERSTORMS FRIDAY
AND SATURDAY. THE GFS ENSEMBLES SUGGEST THAT THE OPERATIONAL MODEL
MAY BE A BIT OF AN OUTLIER ON THE HIGH SIDE ON MOISTURE AND DRY
AIR MASS ALREADY IN PLACE SHOULD DELAY PRECIP ONSET.  WILL UNDERCUT
GUIDANCE POPS A BIT FOR THE END OF THE WEEK KEEPING THEM IN THE
CHANCE CATEGORY. MID-LEVEL FLOW IS MODERATE WITH THIS WAVE BUT
INSTABILITY WILL BE LIMITED...SO ANY THREAT OF SEVERE SHOULD BE LOW.

IN THE WAKE OF THIS WAVE...ONCE AGAIN HIGH PRESSURE BUILDS IN WITH
850 TEMPS FALLING INTO THE 11-13C RANGE BRINGING COOLER THAN
SEASONAL NORMAL TEMPS.

SOME DIFFERENCES BEGIN TO BECOME APPARENT EARLY NEXT WEEK WITH THE
ECMWF DEVELOPING A MORE MERIDIONAL FLOW PATTERN. SENSIBLE WEATHER
DIFFERENCES ARE SMALL THOUGH AND WILL GENERALLY FOLLOW A DRY AND
COOL FORECAST CONTINUING.

BARKER
&&

.AVIATION...
ISSUED 1241 PM CDT MON AUG 8 2011

WEAK TROUGH AXIS/WIND SHIFT LINE CURRENTLY EXTENDING FROM NEAR
KGBG...TO KDEC...TO KRSV WILL SERVE AS THE PRIMARY FOCUS FOR
CONVECTION ACROSS CENTRAL ILLINOIS THIS AFTERNOON. LATEST
SATELLITE/RADAR IMAGERY IS ALREADY SHOWING WIDELY SCATTERED STORMS
DEVELOPING ALONG THIS BOUNDARY AND EXPECT THIS TREND TO CONTINUE
FOR THE NEXT SEVERAL HOURS. NAM SHIFTS THE TROUGH AXIS INTO
NORTHERN ILLINOIS TOWARD 00Z...SO CHANCES FOR CONVECTION WILL
LIKELY DIMINISH AFTER THEN. HAVE THEREFORE INCLUDED VCTS AT ALL
TERMINALS BETWEEN 18Z AND 03Z. ONCE THE BOUNDARY LIFTS OUT OF THE
AREA...SKIES WILL PARTIALLY CLEAR AND PATHCY FOG WILL BE POSSIBLE
LATE TONIGHT. FORECAST SOUNDINGS AND NUMERIC GUIDANCE BOTH SUGGEST
AT LEAST A SLIGHT REDUCTION IN VISBYS TOWARD DAWN...SO HAVE
INCLUDED A TEMPO GROUP DOWN TO 4SM BETWEEN 08Z AND 12Z. WINDS WILL
INIITALLY BE FROM THE S/SW AT 5 TO 10KT THIS AFTERNOON...THEN WILL
GO LIGHT AND VARIABLE TONIGHT. WESTERLY WINDS OF 5 TO 10KT WILL
RESUME BY TUESDAY MORNING.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 8, 3:13 PM CDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
313 PM CDT MON AUG 8 2011

ILZ027>031-036>038-040>057-061>063-066>068-071>073-091100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
313 PM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

AN UPPER-LEVEL DISTURBANCE TRACKING OUT OF IOWA WILL TRIGGER
SCATTERED THUNDERSTORMS ACROSS MAINLY NORTH-CENTRAL ILLINOIS
INTO THE EARLY EVENING HOURS. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...HOWEVER A FEW OF THE STRONGER STORMS WILL BE CAPABLE
OF PRODUCING GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY
RAINFALL. MOST OF THE STORMS WILL BE CONFINED TO LOCATIONS ALONG
AND NORTH OF I-74 THROUGH ABOUT 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL APPROACH THE REGION LATE IN THE WEEK...BRINGING
ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:29 PM CDTTornado WarningILXMarshall, Stark, Woodford46 min
Aug 8, 5:57 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Stark, Tazewell, Woodford46 min
Aug 8, 6:50 PM CDTSpecial Weather StatementILXWoodford55 min
Aug 8, 6:55 PM CDTSpecial Weather StatementILXTazewell65 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.